Why do I have a persistent burning sensation and tenderness on the pinky side of my left hand?
Sometimes I experience strange burning feeling and tenderness on a small portion of my left hand, along the side of my pinky and the edge of my hand. There isn't any visible redness, and it's not painful enough to affect how I use my hand. It's just a vague burning sensation that is tender when I touch that part of my hand - it feels like I've burned it (like a serious sunburn might feel) except it looks completely normal. Putting it on an ice pack does feel good but doesn't seem to make the problem go away. Usually this lasts a few days and then goes away on its own, and then doesn't come back again for several months. It's recurred around six or seven times over the last few years. I've never had this sensation on my right hand, or anywhere else on my body. I'm a 45-year-old woman and I don't take any medications. I do work at the computer keyboard a lot and wonder if this could be related to some kind of carpal tunnel, or if there are other possible causes?
The symptoms you are describing could be related to irritation of the nerve that innervates that part of your hand. This is a common problem, and has been associated with extensive work at the keyboard or extensive working with your hands. There are a variety of nerve entrapments that can be found anywhere from the shoulder to the hand and it is best if you are evaluated by your primary care doctor who will be best able to evaluate your medical history and current presenting symptoms and decide upon the appropriate work up. They may decide that certain lab studies or imaging tests may be appropriate, or they may refer you to a specialist for further work up. There are exercises that can improve and alleviate some of your symptoms, and there are also surgical interventions that are possible depending upon where the entrapment is and the types of symptoms you are having. Other studies that they may recommend include EMGs (which test the ability for your nerves to conduct electrical impulses). Certain medications including NSAIDs also may help decrease some of the burning sensations that you are experiencing so it is important to discuss all these with your primary care doctor.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?